A growing number of cases of recurrent and/or relapsing cases of myocarditis after COVID-19 vaccination are being reported by doctors in medical journals.
The patients showed recovery and were discharged from the Bambino Gesù Children's Hospital in Rome.
But they were both readmitted months later, in what researchers described as relapsed cases.
One of the patients reappeared nine months after his initial diagnosis and a cardiac MRI showed abnormalities. Doctors prescribed intravenous immunoglobulins and angiotensin-converting enzyme inhibitors, common treatments for myocarditis following COVID-19 vaccination.
He was discharged after 13 days and advised to avoid strenuous exercise for six months.
The other patient was readmitted eight months after the initial episode, and about six months after being infected with COVID-19. Treatment was started and chest pain improved. He was discharged after six days of hospitalization with recommendation to continue treatment.
Both of the patients experienced persistent late gadolinium enhancement, which experts believe signals scarring of the heart.
Dr. Donato Amodio and the other researchers said that viruses could serve as a trigger for the patients, whose immune systems may have been impacted by the COVID-19 vaccine, which utilizes mRNA.
Remaining UnknownsThe researchers said the mechanism to post-vaccination myocarditis remains unknown. If the mechanism involves autoimmunity, "remissions and relapses might be expected (like in other autoimmune diseases)," Dr. Eyal Shahar told The Epoch Times in an email.
Autoimmunity is when a person's immune system attacks itself.
Dr. Shahar, who was not involved in the research and is professor emeritus at the University of Arizona's Epidemiology and Biostatistics Department, said that autoimmunity "is a plausible mechanism" for the cases.
Dr. Amodio did not respond to a request for comment.
Dr. Sanjay Verma, a cardiologist in California who was also not involved in the study, said that patients with post-vaccination myocarditis need to be monitored regardless of a relapse.
"The risk of sudden cardiac death with excessive or competition-level aerobic activity continues for six months. ... The risk continues for six months even if the heart function were normal. If at the time of initial diagnosis of myocarditis, the heart function were decreased, then the risk of sudden cardiac death with aerobic activity can continue for years," Dr. Verma told The Epoch Times. "If they have a relapsing episode, as the two cases in that article ... they most definitely need long-term surveillance with a cardiologist."
Dr. Andrew Bostom, a retired professor of medicine in Rhode Island, reviewed the paper and said the relapses occurred so much later that it's possible they could have been triggered by another cause. He lamented that the researchers did not test for circulating spike protein.
Other CasesIn late 2022, South Korean researchers reported the case of a 17-year-old girl with myocarditis after Pfizer vaccination who was discharged after showing clinical improvement. The next day, she became unconscious while sitting in a restaurant, prompting readmittance.
The girl was discharged again about a month later but hospitalized a third time within nine days for colon inflammation. She was eventually discharged a third time.
Recurrent CasesAdditional papers have described patients who experienced myocarditis or pericarditis in the past, after a viral infection or vaccination, and saw it recur with a dose of a COVID-19 vaccine.
Other researchers have analyzed sets of patients and found recurrent cases.
"More research is warranted on factors that may predispose patients to vaccine-associated cardiac injury and which vaccine platforms or schedules may reduce the risk of recurrence among patients who have experienced these events," researchers said.
Patient Avoided VaccineMost researchers reporting such post-vaccination myocarditis cases recommend patients not receive any more doses of the COVID-19 vaccines. But some advise additional shots.
Ben Cutler, a 29-year-old American, suffered myocarditis after a Moderna booster in late 2021. He learned more about the condition, including how it can be caused by other vaccines.
Mr. Cutler consulted his cardiologist to see whether he should avoid any of those vaccines.
"I ask her, 'Should I be cautious about other vaccines [over] myocarditis?' She says, completely straight-faced, 'Next time, just get the Pfizer vaccine,'" Mr. Cutler told The Epoch Times. "It was crazy. I was like, 'I'm not doing that.'"
By now, with extremely rare exceptions, people who suffered post-vaccination myocarditis should not receive additional shots, Dr. Bostom said.